Metoprolol and Weight Gain
Side effects can be expected with the addition of a prescribed medication, usually including headaches, upset stomach and the potential for allergic reactions. Weight gain is also a possibility, as with Metoprolol, a drug used for angina and hypertension treatment, as well as for heart attack treatment and prevention.
Doctors aren't sure of the connection between Metoprolol and weight gain, but they suspect it may have something to do with beta-blockers slowing metabolism. Also, Metoprolol can result in patients feeling sluggish, thus not exercising regularly and therefore gaining weight. Another thing to consider is diuretics. If someone starts taking a beta-blocker such as Metoprolol in place of a diuretic, they may gain a few pounds of weight that the water pill kept off.
How Much Weight Gain can Metoprolol Cause?
Weight gain associated with taking certain medications does not happen to everyone, and is a rare side effect in taking Metoprolol: only 1% of people taking Metoprolol put on weight.
Gaining 3 to 4 pounds during the first week of taking Metoprolol is not unheard of. However, if a user experiences extremely rapid weight gain, accompanied by swelling of limbs and a cough, these could be signs of heart failure. In this case, contacting a health care provider as soon as possible is advised.
Avoiding Weight Gain
Maintaining a healthy lifestyle is all-around important in helping to keep a body strong and boosting immunity to fend off sickness. A healthy diet and strict exercise schedule can also assist in preventing the numbers on the scale rising while taking Metoprolol. When it comes to Metoprolol and weight gain, it is suggested to:
- Reduce calorie intake (daily calorie needs differ, but generally going below 1,200 calories a day is not recommended unless first speaking with a doctor)
- Exercise regularly (3 to 5 days a week, for at least 30 minutes)
- Eat a balanced diet (incorporating beans, nuts, fruits and vegetables into meals)
- Limit intake of alcohol
- Limit saturated and trans fats, cholesterol, sodium, and added sugar
As always, patients should continue communication with their doctor, updating them on any changes the patient may have a concern with. If certain side effects are too difficult for a patient to cope with, exploring alternatives with their health care provider is always an option.